Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 84, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 9, 2001, 1:16 PM EDT for Monroe County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 9, 2001, 1:16 PM EDT (17:16 UTC)
- Expired
- Sep 9, 2001, 2:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monroe County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS53 KDTX 091716 SVRDTX MIC115-091800- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 116 PM EDT SUN SEP 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 200 PM EDT * AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF LAMBERTVILLE...OR 8 MILES NORTHWEST OF TOLEDO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEMPERANCE AT 130 PM EDT IDA AT 145 PM EDT LA SALLE AT 150 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4180 8377 4172 8364 4193 8331 4205 8351 DJF OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:00 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 9, 11:00 AM EDT, 2 hours 16 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1100 AM EDT SUN SEP 9 2001 SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST ACROSS SOUTHEAST MICHIGAN IN A NARROW BAND EXTENDING FROM NEAR SAGINAW BAY TO YPSILANTI AND ADRIAN. CONDITIONALLY UNSTABLE AIR MASS ON THE 12Z DTX RAOB...WITH THE PRECIPITATION HELPED IN LARGE PART DUE TO A WEAK UPPER WAVE VISIBLE ON WATER VAPOR MOVING ACROSS LOWER MICHIGAN AT THE MOMENT. THIS WAVE COULD HAVE BEEN CONVECTIVELY INDUCED FROM OVERNIGHT THUNDERSTORMS TO OUR SOUTHWEST. THESE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST AND EXIT THE THUMB EARLY THIS AFTERNOON. EARLY MORNING...RELATIVELY COOL SURFACE TEMPERATURES SUPPORTING A SMALL SURFACE INVERSION HAVE...OVERALL... APPEARED TO YIELD LITTLE IN THE WAY OF WIND GUSTS WITH THE NARROW BAND OF STORMS DESPITE GOOD MID LEVEL DRY AIR ABOVE 700MB. MORNING RAOB...88D...AND MODEL PROGS OF THE WIND OVER SOUTHEAST MICHIGAN THROUGH 18Z SHOWED A LULL IN SPEEDS FROM THE SURFACE THROUGH 850MB WHICH HAS...IN PART...KEPT THE CONVECTIVE GUSTS DOWN. OZW WIND GUSTS MONITORED IN PERSISTENT CALLS YIELDED A TEENS WIND GUST DURING THE HOUR. CONSIDERABLE CLOUD COVER EVIDENT ON VISIBLE SATELLITE IMAGES OVER INDIANA...SOME OF WHICH HAS SHOWN A TENDENCY TO FILL IN SINCE 10 AM. STILL...THERE ARE SOME THIN PATCHES IN THE CLOUDS...AND THOUGH CONSIDERABLE CLOUDINESS IS EXPECTED AS A RULE OVER SOUTHEAST MICHIGAN THIS AFTERNOON...FEEL THERE WILL BE ENOUGH BREAKS TO ALLOW MOST PLACES TO EDGE INTO THE LOWER 80S FOR HIGHS. MODIFYING THE DTX MORNING RAOB FOR LOWER 80S WITH DEW POINTS IN THE UPPER 60S PROVIDES FOR CAPE OF 2400 J/KG. INCREASING WIND FIELDS AGAIN LATE THIS AFTERNOON AHEAD OF A STRONG UPPER WAVE ROTATING OVER IOWA AND MISSOURI...AND SURFACE BOUNDARY CURRENTLY PLOTTED FROM NEAR THE STRAITS...THROUGH THE MKE AND UIN AREAS...WILL ALLOW FOR THUNDERSTORM DEVELOPMENT...LIKELY WITH VIGOR...MOVING INTO SOUTHEAST MICHIGAN IN THE LATE AFTERNOON/EARLY EVENING TIME FRAME. BEST POTENTIAL FOR SEVERE WEATHER WOULD APPEAR TO BE AFTER 4 PM...LASTING INTO THE LATE EVENING BEFORE MODEL PROGS SHOW THE DEEPEST MOISTURE AND HIGHEST INSTABILITY ROTATING EAST OF THE AREA WITH A SURFACE WAVE...CURRENTLY OVER WESTERN ILLINOIS...MOVING TO THE NORTHEAST. .DTX...NONE. DJF
In the hours before
Special weather statement, Sep 9, 11:57 AM EDT, 1 hour 19 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100800- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1157 AM EDT SUN SEP 9 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. NUMEROUS THUNDERSTORMS WILL OCCUR THROUGHOUT SOUTHEAST MICHIGAN THROUGH TONIGHT. SOME OF THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE. SPOTTER ACTIVATION IS LIKELY AS WELL. VERY MOIST AIR REMAINS OVER SOUTHEAST MICHIGAN AHEAD OF A COLD FRONT. THIS COLD FRONT...LOCATED OVER NORTHERN MICHIGAN AND SOUTHERN WISCONSIN AROUND THE NOON HOUR...WILL SLOWLY MOVE EAST... SWEEPING THROUGH SOUTHEAST MICHIGAN BY 4 AM. AS THE COLD FRONT MOVES EAST...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE NORTH ALONG THE FRONT THROUGH CENTRAL AND NORTHERN LOWER MICHIGAN... REACHING NORTHERN LAKE HURON LATE THIS EVENING. ALL OF THESE WILL PROVIDE FOR NUMEROUS THUNDERSTORMS. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN SOUTHEAST MICHIGAN WILL BE BETWEEN 4 PM AND MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS TO 80 MPH...HAIL TO AN INCH IN DIAMETER...AND HEAVY RAIN. RAINFALL RATES COULD EXCEED AN INCH IN A HOUR...RESULTING IN PONDING OF WATER. AS THE SURFACE LOW PRESSURE CENTER MOVES NORTH ACROSS MICHIGAN LATE IN THE DAY AND THIS EVENING...AN ISOLATED THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO. THIS THREAT WILL MAINLY BE NORTH OF M 46...WITH THAT THREAT DIMINISHING BY 8 PM. THUNDERSTORMS WILL TEND TO MOVE NORTHEAST AT 45 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...TELEVISION...OR CABLE TELEVISION STATION...FOR THE LATEST WEATHER INFORMATION. DJF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:36 PM EDT | Tornado Warning | DTX | Sanilac | 24 min |
| Sep 9, 3:53 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 52 min |
| Sep 9, 6:45 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 45 min |
| Sep 9, 7:01 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.